What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 21, 3:38 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 21, 3:38 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
438 AM EDT Sun Aug 21 2022
.SYNOPSIS...
A weak surface boundary will diminish across the area today. A
series of upper level disturbances will cross the region through
Monday.
&&
.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 300 AM Sunday...
Water vapor satellite showed an upper-level low centered over Lake
Michigan, a ridge centered across Bermuda and southwest flow aloft
across central NC. A disturbance embedded in the southwest flow
aloft was moving northeast across western SC, and portions of
western NC. Additionally, a trough associated with the
aforementioned upper low was digging southeast into the TN Valley.
The weak, stalled surface front will dissolve today, with the
Bermuda high to our east maintaining southwest surface flow across
the region throughout the day.
The first upper wave to our southwest has started to develop some
showers early this morning across portions of the southern Piedmont,
and will continue to develop showers and scattered thunderstorms
across the western half of the region throughout the morning. The
next area of showers and thunderstorms will develop across western
areas this afternoon as a Piedmont trough develops, and storms move
easterly across the region through this evening. Finally, the trough
currently near the TN Valley will move across the region this
evening, and generate another round of showers and thunderstorms.
However, storms with today's last trough will be more scattered due
to less instability across the region. Storms are not expected to be
very organized with shear remaining weak, however SB CAPE of 1,500-
2,500 J/kg this afternoon could create a strong storm or two.
Precipitable water values increasing to near 2" will create the
possibility of heavy rain today, and where storms train or move
slowly, isolated flash flooding is possible. Convection will
diminish in coverage by late tonight, with a stray shower or two
possible by sunrise Monday.
Dewpoints in the low 70s will make highs in the low to mid-80s feel
like the mid-80s to low 90s this afternoon. Lows tonight will be
similar to this morning, ranging from the upper 60s N to low 70s S.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 330 AM Sunday...
A mid/upper trough and associated surface low will slowly push east
from the OH Valley and extend from Upstate NY down the spine of the
Appalachians on Monday and Monday night. A pair of jet streaks will
also be in place, one over the TN Valley and the other stretching
from VA into the Delmarva, resulting in some upper divergence across
central NC. In addition, there will be 10-20 m height falls from the
approaching mid/upper trough and vorticity maxima stretching across
the shear axis on the eastern side of the trough. All of the above
translates to good forcing for ascent especially over the Coastal
Plain. Deep southwesterly flow and moisture transport will also be
maximized over the Coastal Plain, where PW values of around 2-2.25"
(or 1-2 standard deviations above normal) will be possible. While
the CAMS show a lull in precipitation on Monday morning as one
vortmax and associated batch of showers moves to the east,
widespread showers should develop once more in the afternoon and
evening across eastern and southeastern zones, where POPs are
likely. Farther west across the northern Piedmont, the flow aloft
should begin to turn more westerly, shutting off the best moisture
transport and shortwave energy, especially by the afternoon and
evening as the trough axis approaches. However, a cold front will be
approaching from the west which could provide some additional
forcing. So POPs remain high chance there. Instability looks
sufficient across central NC for a chance of storms in the afternoon
and evening, with up to 1000-2000 J/kg of SBCAPE. However, shear
will be lacking which should limit any severe threat. The widespread
clouds and precipitation will keep high temperatures below normal on
Monday, in the upper-70s to lower-80s. The best forcing and moisture
will shift to the coast on Monday night, but isolated to scattered
showers will be possible with the cold front as it moves into the
Piedmont late Monday night into Tuesday morning.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 400 AM Sunday...
A cold front over the Piedmont on Tuesday morning will get hung up
somewhere over central NC and wash out by midweek. Drier air will
filter in behind the front with NW flow, meaning there will be a
fairly strong gradient in PW values across central NC on at least
Tuesday and Wednesday, lowest NW and highest SE. Thus the greatest
POPs (high chance) are in the SE and the lowest POPs (slight) are in
the NW on these days. Compared to Monday, these days should have
convection that is mainly diurnally-forced and less widespread. This
is due to the main part of the mid/upper trough lifting NE into
eastern Canada, while only weak troughing over the Eastern US
remains, and any shortwave disturbances stay well to the north over
the OH Valley and Northeast. POPs increase a bit areawide on
Thursday and Friday as the flow aloft turns more southwesterly again
and PW values increase, with both the GFS and ECMWF showing a
shortwave disturbance potentially moving through. On Saturday, the
ECMWF continues to be fairly wet while the GFS is drier with height
rises and subsidence behind a stronger depicted shortwave
disturbance moving through on Friday compared to the ECMWF. Due to
the uncertainty, opted to removed the likely POPs that NBM had on
Saturday, capping them at chance. High temperatures on Tuesday and
Wednesday should be near normal (generally in the mid-to-upper-80s),
decreasing a bit for the rest of the period with increasing
precipitation chances. Lows will be slightly above normal through
the period, generally mid-60s to lower-70s.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 200 AM Sunday...
24 hour TAF period: Patchy MVFR to locally LIFR VIS and CIGs will
continue to develop through early morning. An area of SHRA and
isolated TSRA will move northeast into the region near sunrise, but
confidence is low that the large area of storms currently on the
radar will hold together once it moves across central NC. Additional
rounds of SHRA/TSRA are expected throughout the day as disturbances
move by aloft. Precipitation should exit the region from west to
east by early Monday morning, with lingering areas of MVFR CIGs/VIS
overnight.
Looking ahead: The chance for showers and storms will remain high
through Monday evening as a prominent upper level trough moves from
the west into the eastern US. There will also be areas of sub-VFR
stratus and fog late Sunday night/Mon morning. It will then turn a
bit drier for Tue through Fri, although scattered afternoon storms
will remain possible, esp across our south and east sections. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...JJT/Hartfield
NEAR TERM...JJT
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...JJT/Hartfield
Hazardous weather outlook, Aug 21, 3:15 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
415 AM EDT Sun Aug 21 2022
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
415 AM EDT Sun Aug 21 2022
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 4:11 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
511 AM EDT Sun Aug 21 2022
NCZ038-039-073>075-211000-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-Moore NC-
511 AM EDT Sun Aug 21 2022
...A strong thunderstorm will impact portions of northwestern Moore,
northern Montgomery, southwestern Randolph and northeastern Stanly
Counties through 600 AM EDT...
At 511 AM EDT, Doppler radar was tracking a strong thunderstorm near
Troy, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Asheboro, Troy, North Carolina Zoo, Badin Lake, Biscoe, Seagrove,
Badin, Robbins, Star and Steeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3550 8020 3551 8019 3551 8018 3572 7981
3542 7957 3529 8001 3548 8024
TIME...MOT...LOC 0911Z 245DEG 16KT 3542 7998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJTSpecial weather statement, Aug 21, 5:10 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
610 AM EDT Sun Aug 21 2022
NCZ038>040-073>075-084>086-211115-
Scotland NC-Stanly NC-Richmond NC-Chatham NC-Hoke NC-Randolph NC-
Davidson NC-Montgomery NC-Moore NC-
610 AM EDT Sun Aug 21 2022
...Strong thunderstorms will impact portions of Moore, Scotland,
southeastern Davidson, Montgomery, Richmond, Randolph, northeastern
Stanly, Hoke and southwestern Chatham Counties through 715 AM EDT...
At 610 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Lexington to near Wakulla.
Movement was northeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
High Point, Asheboro, Lexington, Laurinburg, Albemarle, Southern
Pines, Rockingham, Raeford, Randleman and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3549 8030 3551 8019 3572 8033 3572 8038
3594 8005 3592 8004 3590 7966 3553 7932
3552 7935 3543 7933 3531 7919 3527 7922
3519 7910 3504 7909 3495 7904 3483 7919
3484 7935 3477 7933 3466 7950
TIME...MOT...LOC 1010Z 233DEG 24KT 3572 8015 3481 7933
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJT